Alert archive / Maryland / Flash Flood Warnings in 2017

Flash Flood Warning 39, NWS Baltimore/Washington

August 11, 20174 counties in Maryland

NWS Baltimore/Washington issued this flash flood warning at Aug 11, 2017, 10:48 PM EDT for 4 counties in Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2017, 10:48 PM EDT (02:48 UTC)
Expired
Aug 12, 2017, 1:45 AM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Calvert County, MD, Charles County, MD, Prince George's County, MD, Saint Mary's County, MD

The radar

The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 2.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2017-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2017-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
692 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

576 
WGUS51 KLWX 120248
FFWLWX
MDC009-017-033-037-120545-
/O.NEW.KLWX.FF.W.0039.170812T0248Z-170812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
1048 PM EDT FRI AUG 11 2017

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  North central St. Marys County in southern Maryland...
  West central Calvert County in southern Maryland...
  Southeastern Prince Georges County in central Maryland...
  Northeastern Charles County in southern Maryland...

* Until 145 AM EDT

* At 1047 PM EDT, Doppler radar indicated thunderstorms producing
  heavy rain across the area. Up to two inches of rain have already 
  fallen. Additional rainfall amounts of one to two inches are 
  possible. Flash flooding is expected to begin shortly.

* Some locations that may experience flooding include...
  Waldorf, Prince Frederick, Hallowing Point, Breezy Point, Flag
  Harbor, Golden Beach, Saint Leonard, Huntingtown, Hughesville,
  Baden, Long Beach, Charlotte Hall, Aquasco, Calvert Beach,
  Bryantown, Benedict, Eagle Harbor, Lower Marlboro, Barstow and Port
  Republic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3846 7643 3849 7692 3866 7685 3866 7650
      3852 7648 3847 7643

$$
2 follow-up statements
082 
WGUS71 KLWX 120348
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1148 PM EDT FRI AUG 11 2017

MDC017-033-037-120357-
/O.CAN.KLWX.FF.W.0039.000000T0000Z-170812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Marys MD-Prince Georges MD-Charles MD-
1148 PM EDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL ST. MARYS...SOUTHEASTERN
PRINCE GEORGES AND NORTHEASTERN CHARLES COUNTIES IS CANCELLED...

LAT...LON 3846 7643 3847 7664 3849 7665 3850 7667
      3852 7666 3853 7667 3858 7668 3862 7667
      3863 7669 3866 7668 3866 7650 3853 7649

$$

MDC009-120545-
/O.CON.KLWX.FF.W.0039.000000T0000Z-170812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calvert MD-
1148 PM EDT FRI AUG 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 AM EDT FOR
WEST CENTRAL CALVERT COUNTY...

At 1147 PM EDT, Doppler radar indicated thunderstorms producing heavy
rain across the area. Up to two inches of rain have already fallen.
Flash flooding remains possible in the southern part of the county.

Some locations that will experience flooding include...
Prince Frederick, Breezy Point, Flag Harbor, Saint Leonard,
Huntingtown, Long Beach, Aquasco, Calvert Beach, Barstow, Port
Republic, Dares Beach and Lower Marlboro.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3846 7643 3847 7664 3849 7665 3850 7667
      3852 7666 3853 7667 3858 7668 3862 7667
      3863 7669 3866 7668 3866 7650 3853 7649

$$
544 
WGUS71 KLWX 120420
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
1220 AM EDT SAT AUG 12 2017

MDC009-120430-
/O.CAN.KLWX.FF.W.0039.000000T0000Z-170812T0545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calvert MD-
1220 AM EDT SAT AUG 12 2017

...THE FLASH FLOOD WARNING FOR WEST CENTRAL CALVERT COUNTY IS
CANCELLED...

The heavy rain has ended. Flash flooding is no longer expected. Be
alert for remaining standing water and continue to follow road
closures.

LAT...LON 3846 7643 3847 7664 3849 7665 3850 7667
      3852 7666 3853 7667 3858 7668 3862 7667
      3863 7669 3866 7668 3866 7650 3853 7649

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Aug 11, 9:36 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 11, 9:36 PM EDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
936 PM EDT Fri Aug 11 2017

.SYNOPSIS...
A cold front will move through the area Saturday
evening and become stationary across the Carolinas early next
week. Weak high pressure builds over the area Sunday and holds
through the end of next week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
A cold front will slowly track through the Ohio Valley overnight
while high pressure remains over the Atlantic. A southerly flow
between these systems has ushered in plenty of moisture across
our area. The deep moisture and forcing from a surface trough
has led to showers and thunderstorms this afternoon. The trough
will remain in place overnight while an upper-level disturbance
passes through in the southwest flow aloft. This is likely to
trigger more showers and isolated thunderstorms
overnight...especially across northern and central Virginia
toward the Washington and Baltimore Metropolitan areas into
southern Maryland. This is where moisture will be deepest near
and east of the pressure trough. Localized flood/flash flooding
is possible due to heavy rainfall. At this point...it appears
that flash flooding should be localized so a Flash Flood Watch
has been issued with this package...but it will have to be
monitored overnight for the urban areas into southern Maryland.

Patchy dense fog is possible overnight due to the rainfall and
high amounts of moisture.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
The cold front over the Ohio Valley will approach the area
Saturday morning before passing through during the afternoon and
evening hours from west to east. Nmrs showers and t-storms are
expected along and ahead of the boundary. Greatest risk for
flash flooding and severe wx appears over srn MD, the Chesapeake
Bay and the Delmarva. Showers should move east and south of the
area by Sat evening.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Uncertainty remains in place early next week with models diverging
on the track of a wave of low pressure progged to move east along
the stalled front to our south. The 0Z ECM continued to track it
further north, moving across our region, while others such as the
latest GFS and 0Z Canadian continue to allow high pressure to the
north to build south and generally dominate. However, even with the
drier solutions, an easterly flow may result in some clouds and
perhaps some upslope showers in the mountains. Overall, however,
temperatures will be near to perhaps a bit below normal early in the
week.

By Wednesday, high pressure dominates on most guidance including the
ECM, with temperatures starting to warm a bit. By late Thursday and
particularly Friday however, the high shifts off the coast and the
next front is approaching, with a gradually increasing risk of
showers and t-storms.

&&

.AVIATION /01Z SATURDAY THROUGH WEDNESDAY/...
Showers likely with isolated thunderstorms
overnight...especially across the eastern terminals. Low clouds
and areas of fog will cause MVFR/IFR conditions overnight.
SubIFR conditions are possible due to fog across the western
terminals toward morning. Another round of showers/t-storms
expected again Sat with fropa.

Depending on the strength of easterly flow and the path of a low
pressure system moving eastward along the front stalled to the
south, a period of sub VFR conditions may occur early next week due
either to low clouds or rain. Uncertainty remains high, however.

&&

.MARINE...
Srly winds will continue overnight with SCA conditions
expected. Winds may diminish a bit Saturday...but gusts close to
SCA criteria are expected. Have capped gusts around 15 knots for
now. T-storms Sat may require SMWs.

Uncertainty exists regarding early next week on the strength of an
easterly flow as a front remains south of the region and a wave of
low pressure pushes east along it. However, at this time SCA
conditions are not expected.

&&

.TIDES/COASTAL FLOODING...
Southerly flow has caused tidal anomalies around one-half to one
foot above normal. This will likely cause water levels to reach
caution stage for sensitive areas near high tide tonight and
again on Saturday. Latest forecasts keeps water levels below
minor flooding since the flow will be weakening a bit...but it
will be close during the high tide cycle near Straits Point and
Annapolis Saturday morning.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 6 AM EDT Saturday for ANZ530>534-
     536-537-539>543.

&&

SYNOPSIS...LFR
NEAR TERM...BJL/LFR
SHORT TERM...BJL/LFR
LONG TERM...RCM
AVIATION...BJL/RCM/LFR
MARINE...BJL/RCM/LFR
TIDES/COASTAL FLOODING...BJL
Hazardous weather outlook, Aug 11, 6:11 PM EDT, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
611 PM EDT Fri Aug 11 2017

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-121000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
611 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Tonight

There is an isolated threat for severe thunderstorms this evening.
Locally damaging winds are possible along with the possibility of
an isolated tornado. Localized flash flooding is also possible
from heavy rainfall associated with thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-121000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
611 PM EDT Fri Aug 11 2017

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Tonight

There is an isolated threat for severe thunderstorms this evening.
Locally damaging winds are possible along with the possibility of
an isolated tornado...especially near and east of the Blue Ridge
Mountains. Localized flash flooding is also possible from heavy
rainfall associated with thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Limited spotter activation may be needed this evening.

In the hours before

Local storm report, Aug 11, 7:55 PM EDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
755 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND DMG     3 SSE MANASSAS          38.71N  77.45W
08/11/2017                   PRINCE WILLIAM     VA   911 CALL CENTER

            PINEY AVE BLOCKED DUE TO DOWNED TREES

&&

EVENT NUMBER LWX1702727

IMR
Local storm report, Aug 11, 8:11 PM EDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
811 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0806 PM     FLASH FLOOD      2 SW THE PLAINS         38.84N  77.80W
08/11/2017                   FAUQUIER           VA   TRAINED SPOTTER

            ONE FOOT OF RUNNING WATER ACROSS OLD TAVERN ROAD NEAR
            U.S. ROUTE 17

&&

EVENT NUMBER LWX1702728

LEE
Local storm report, Aug 11, 8:35 PM EDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
835 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            2 S BUCKTON             38.93N  78.25W
08/11/2017                   WARREN             VA   911 CALL CENTER

            STOKES ROAD NEAR RIDGEWAY ROAD CLOSED DUE TO HIGH
            WATER.

&&

EVENT NUMBER LWX1702729

BJL
Local storm report, Aug 11, 8:36 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
836 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FLOOD            2 WNW RIVERSIDE         38.92N  78.25W
08/11/2017                   WARREN             VA   911 CALL CENTER

            STOKES AIRPORT ROAD CLOSED DUE TO HIGH WATER.

&&

EVENT NUMBER LWX1702730

BJL
Local storm report, Aug 11, 8:53 PM EDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
853 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     TSTM WND DMG     1 N HAYMARKET           38.83N  77.64W
08/11/2017                   PRINCE WILLIAM     VA   911 CALL CENTER

            TREE FELL INTO HOUSE AT 5900 BLOCK OF SPOUT SPRING
            COURT

&&

EVENT NUMBER LWX1702731

IMR
Local storm report, Aug 11, 9:00 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
900 PM EDT FRI AUG 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     FLASH FLOOD      2 NW SUDLEY             38.82N  77.53W
08/11/2017                   PRINCE WILLIAM     VA   911 CALL CENTER

            SWIFTWATER RESCUE DUE TO VEHICLE TRAPPED NEAR LEE HWY
            US 29 AND SUDLEY RD

&&

EVENT NUMBER LWX1702732

IMR

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 9:18 PM EDTFlash Flood WarningLWXPrince George's3 hr
Aug 11, 11:55 PM EDTAreal Flood WarningLWXPrince George's6 hr
Aug 12, 1:45 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington28 min
Aug 12, 2:51 PM EDTCoastal Flood AdvisoryLWXSaint Mary's5 hr
Aug 12, 3:26 PM EDTSevere Thunderstorm WarningLWXAllegany, Washington39 min
Aug 12, 3:50 PM EDTSevere Thunderstorm WarningLWXWashington40 min
Aug 12, 5:00 PM EDTSevere Thunderstorm WarningLWXFrederick, Washington45 min
Aug 12, 5:56 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick, Howard, Montgomery49 min
Aug 12, 5:58 PM EDTSevere Thunderstorm WarningLWXFrederick, Montgomery47 min
Aug 12, 6:30 PM EDTSevere Thunderstorm WarningLWXMontgomery17 min
Aug 12, 7:19 PM EDTSevere Thunderstorm WarningLWXAnne Arundel, Baltimore, Howard, City of Baltimore41 min
Aug 12, 7:32 PM EDTSevere Thunderstorm WarningLWXMontgomery, Prince George's43 min
Aug 12, 7:56 PM EDTSevere Thunderstorm WarningLWXAnne Arundel49 min

Nearby

Flash Flood Warnings in Maryland, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.